Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 20, NWS Hastings, NE
NWS Hastings, NE issued this wind advisory at Nov 4, 2008, 3:46 AM CST for 5 counties in Kansas. It took effect at Nov 4, 2008, 12:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 4, 2008, 3:46 AM CST (09:46 UTC)
- In effect from
- Nov 4, 2008, 12:00 PM CST
- Expired
- Nov 4, 2008, 5:45 PM CST
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGID 040946 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 346 AM CST TUE NOV 4 2008 KSZ006-007-017>019-041800- /O.NEW.KGID.WI.Y.0020.081104T1800Z-081105T0000Z/ SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...SMITH CENTER...MANKATO...PLAINVILLE... STOCKTON...OSBORNE...BELOIT 346 AM CST TUE NOV 4 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. STRONG SOUTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS THE REGION IN RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM. SUSTAINED SPEEDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS NEAR 45 MPH. WINDS WILL DIMINISH THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS73 KGID 041755 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1155 AM CST TUE NOV 4 2008 KSZ006-007-017>019-050000- /O.CON.KGID.WI.Y.0020.081104T1800Z-081105T0000Z/ SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...SMITH CENTER...MANKATO...PLAINVILLE... STOCKTON...OSBORNE...BELOIT 1155 AM CST TUE NOV 4 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. STRONG SOUTHERLY WINDS ARE EXPECTED THIS AFTERNOON ACROSS THE REGION IN RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM. SUSTAINED SPEEDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS NEAR 45 MPH. WIND GUSTS WILL DIMINISH TO 30 TO 35 MPH BY EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HEINLEIN
000 WWUS73 KGID 042345 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 545 PM CST TUE NOV 4 2008 KSZ006-007-017>019-050045- /O.CAN.KGID.WI.Y.0020.000000T0000Z-081105T0000Z/ SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...SMITH CENTER...MANKATO...PLAINVILLE... STOCKTON...OSBORNE...BELOIT 545 PM CST TUE NOV 4 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND ADVISORY. ALTHOUGH A BREEZY NIGHT IS STILL EXPECTED...WITH SUSTAINED SOUTHERLY WINDS BETWEEN 15 AND 25 MPH...WINDS HAVE SUBSIDED ENOUGH TO END THE WIND ADVISORY. $$ WESELY
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Nov 3, 11:47 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Nov 3, 11:47 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1147 PM CST MON NOV 3 2008 .AVIATION...06Z KGRI TAF. VFR CONDITIONS SHOULD PREVAIL THROUGH MOST OF THE PERIOD...WITH STRENGTHENING SOUTH WINDS POSING THE MAIN AVIATION ISSUE. BREEZES WILL BEGIN PICKING UP TUESDAY MORNING AS A SURFACE TROUGH GAINS STRENGTH ACROSS THE HIGH PLAINS...IN RESPONSE TO A STRONG UPPER LEVEL SYSTEM APPROACHING FROM THE WESTERN UNITED STATES. THROUGH TUESDAY AFTERNOON AND INTO THE EVENING...SUSTAINED SPEEDS OVER 20 KTS WILL PREVAIL WITH GUSTS TO AROUND 30 KTS. CLOUD WISE...MAINLY SCATTERED TO BROKEN HIGH CLOUDS THROUGH TUESDAY AFTERNOON. HOWEVER...BY EARLY TUESDAY EVENING INCREASING LOW LEVEL MOISTURE SHOULD RESULT IN A BKN/OVC DECK LIKELY GETTING INTO MVFR TERRITORY. HAVE INDICATED A 3K FT CEILING IN THIS FORECAST...BUT IF MOISTURE INCREASES AS AGGRESSIVELY AS SOME MODELS INDICATE...THIS HEIGHT MAY NEED LOWERED IN FUTURE FORECASTS. THERE IS ALSO A SLIGHT CHANCE OF SHOWER/THUNDERSTORM ACTIVITY IN THE KGRI AREA DURING THE LAST FEW HOURS OF THE PERIOD...BUT HAVE LEFT OUT FOR NOW WITH A LITTLE BETTER CHANCE LIKELY FOCUSING AFTER MIDNIGHT. && .PREV DISCUSSION... /ISSUED 248 PM CST MON NOV 3 2008/ SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THE PATTERN ALOFT FEATURED SOUTHWEST FLOW IN GENERAL...WITH A TROUGH LIFTING NORTH FROM THE DAKOTAS INTO CANADA AND ANOTHER TROUGH REACHING THE WEST COAST. THE ASSOCIATED SURFACE TROUGH ASSOCIATED WITH THE NORTHERN PLAINS SYSTEM EXTENDED SOUTH INTO NEBRASKA AND NORTHWEST KANSAS AND REACHED KODX...KEAR AND KHLC AS OF 20Z. THE TROUGH IS PROGGED TO WASH OUT TONIGHT AS THE SYSTEM LIFTS FARTHER NORTH...AND A NEW SURFACE LOW DEEPENS IN WYOMING ON TUESDAY...AHEAD OF OUR NEXT SYSTEM. GUSTY SOUTHERLY WINDS AHEAD OF THE TROUGH WILL SUBSIDE OVERNIGHT AND JUST SOME PASSING MID LEVEL CLOUD COVER IS EXPECTED. OVERNIGHT LOWS TONIGHT WILL BE A FEW DEGREES SHY OF WHAT OUR NORMAL HIGHS SHOULD BE THIS TIME OF YEAR WITH LOWS RANGING FROM THE MID 40S IN OUR NW CWA TO THE LOWER 50S IN THE SOUTHEAST. TUESDAY WILL SEE A FEW MORE CLOUDS AND ANOTHER DAY OF BREEZY TO WINDY CONDITIONS WITH STRONG SOUTH WINDS AHEAD OF THE DEEPENING SURFACE LOW EXPECTED. FORECAST SOUNDINGS INDICATE MIXING TO AROUND H85 AND WIND GUSTS IN EXCESS OF 30KTS ARE QUITE POSSIBLE. MODELS ARE BORDERLINE ON WIND ADVISORY POTENTIAL AND WILL LET SUBSEQUENT SHIFTS EVALUATE THE POTENTIAL RATHER THAN ISSUE A SECOND PERIOD HEADLINE WITH UNCERTAINTY. MID TO HIGH LEVEL CLOUDS ARE EXPECTED TO MAKE MORE OF AN APPEARANCE ON TUESDAY...WHICH WILL HOLD BACK TEMPERATURES A FEW DEGREES TUESDAY COMPARED TO TODAYS...HOWEVER IT WILL STILL BE UNSEASONABLY MILD FOR VOTERS WITH HIGHS AROUND 70 DEGREES. TUESDAY NIGHT...THETA E ADVECTION AND A 60KT LOWLEVEL JET MAY LEAD TO SOME ISOLATED CONVECTION DURING THE OVERNIGHT PERIOD AND HAVE LEFT IN SOME LOW POPS TO ACCOUNT FOR THIS. THE INCREASE IN MOISTURE AHEAD OF THE BOUNDARY TO OUR WEST LOOKS TO BE CONDUCIVE TO THE DEVELOPMENT OF STRATUS. WINDS SHOULD REMAIN STEADY ENOUGH TO KEEP VISIBILITIES FROM DROPPING DESPITE THE POOLING MOISTURE. THE SURFACE DRY LINE/COOL FRONTAL BOUNDARY PUSHES EAST ON WEDNESDAY. A SHARP GRADIENT EXISTS ALONG THE FRONT WITH SFC DPS AHEAD OF THE BOUNDARY IN THE MID 50S WITH LOWER 30 DPS BEHIND THE FRONT. MUCH COOLER AIR ALSO ADVECTS EAST...BUT TIMING OF THE COOLER AIR HAS SLOWED SOMEWHAT AND EXPECT TEMPS IN OUR WESTERN COUNTIES TO STALL OR STEADY OUT DURING THE AFTN. OUR EASTERN COUNTIES STILL HAVE THE POTENTIAL FOR SEVERE THUNDERSTORMS IF NAM TIMING HOLDS. MU CAPES SUGGEST VALUES NEAR 1000 J/KG AND SHEAR AVERAGES 35 TO 40KTS. OF NOTE IS THE NAM SUGGEST THE CONVECTION WILL INITIATE ACROSS OUR EASTERN COUNTIES DURING THE AFTN...WHEREAS OTHER MODELS SUGGEST THE BRUNT OF THIS ACTIVITY WILL REMAIN TO OUR EAST. WILL HOLD ONTO CONSISTENCY FOR NOW AND LEAVE IN SOME CHC FOR SEVERE WITH QUARTER SIZE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. MODELS THEN DIFFER WITH THE PROGRESSION OF THE UPPER LOW MID WEEK. THOUGHT IS THAT AS FRONT PUSHES THROUGH...WE WILL HAVE ENOUGH DRY AIR IN PLACE TO LIMIT PCPN CHCS WEDNESDAY NIGHT...THEN WRAPAROUND PCPN SHOULD ARRIVE ON THURSDAY. ECMWF IS MORE ROBUST WITH POPS WEDNESDAY NIGHT...BUT FEEL MORE COMFORTABLE WITH NAM/GEM AND SOMEWHAT THE GFS SOLUTIONS HERE. LONG TERM...12Z THURSDAY THROUGH MONDAY. EVOLUTION OF CLOSED UPPER LOW EARLY IN THE PERIOD IS THE MAIN FORECAST CHALLENGE. THE MAIN CONCERN IN THE EXTENDED PERIOD COMES EARLY IN THE PERIOD AS A CLOSED UPPER LOW CONTINUES TO IMPACT THE AREA THURSDAY INTO FRIDAY. MODELS CONTINUE TO HAVE SOME DIFFERENCES WITH ONE ANOTHER REGARDING TIMING/TRACK OF THE SYSTEM...WHICH MAKES FINE TUNING THE FORECAST DETAILS STILL DIFFICULT AT THIS POINT...BUT OVERALL THEY APPEAR TO BE COMING INTO BETTER AGREEMENT. THE GENERAL THEME IS THAT THE CWA WILL BE IN THE WRAPAROUND PRECIP AND COLDER AIR ON THE BACKSIDE OF THE SYSTEM THURSDAY INTO FRIDAY AS THE SYSTEM PULLS SLOWLY EAST/NORTHEAST FROM THE CENTRAL/NORTHERN PLAINS INTO THE UPPER MIDWEST TO MID MS VALLEY. THE ECMWF REMAINS SLOWER TO LIFT THE CLOSED LOW OUT THAN THE GFS/NAM/CMC GEM AND IS FURTHER SOUTH WITH THE LOW INITIALLY. THIS RESULTS IN THE ECMWF BEING MORE AGGRESSIVE WITH BRINGING THE COLD AIR INTO THE CWA AND ALSO PLACES THE CWA /PARTICULARLY THE EAST/NORTHEAST CWA/ IN THE HEAVIER WRAPAROUND QPF. THE CMC GEM SEEMS TOO PROGRESSIVE WITH THE SYSTEM COMPARED TO THE GFS/ECMWF...AND HAVE GENERALLY FOLLOWED SOMEWHAT OF A BLEND BETWEEN THE GFS AND ECMWF. THIS PLACES THE CWA UNDER WRAPAROUND PRECIP DURING THE DAY ON THURSDAY...LINGERING INTO FRIDAY ACROSS THE NORTHEAST CWA. TEMPS ALOFT ARE COLD ENOUGH TO SUPPORT SNOW DURING THE DAYTIME HOURS ON THURSDAY...BUT SURFACE WET BULB TEMPS WILL BE THE CONTROLLING FACTOR. SURFACE WETBULB TEMPS MAY COOL ENOUGH TO ALLOW SOME SNOW TO MIX IN WITH THE RAIN ACROSS THE FAR NORTHWEST EARLY THURSDAY MORNING BUT NOT EXPECTING ANY ACCUMULATION WITH THIS. PRECIP SHOULD THEN TURN BACK OVER TO RAIN FROM MID MORNING INTO LATE AFTERNOON...BEFORE WETBULB TEMPS BEGIN TO COOL FROM THE NORTHWEST AS COLDER AIR WRAPS SOUTHEAST AROUND THE SYSTEM. THIS MAY ALLOW THE RAIN TO MIX WITH OR CHANGE TO SNOW ACROSS THE FAR NORTHWEST LATE IN THE AFTERNOON. THE BEST CHANCE FOR SNOW FOR THE CWA AS A WHOLE ARRIVES THURSDAY NIGHT AS SURFACE TEMPS/WETBULBS COOL AND THE WRAPAROUND CONTINUES. HAVE INCLUDED A RAIN/SNOW MIX EVERYWHERE BUT THE FAR SOUTHWEST WHICH SHOULD BE SOUTH OF THE TAIL END OF THE WRAPAROUND BAND. THE MAIN WRAPAROUND/HEAVIER QPF AXIS REMAINS NORTH OF THE CWA AND AM ONLY ANTICIPATING LIGHT SNOW ACCUMULATIONS IF ANY...WITH THE GREATER LIKELIHOOD FOR ANY ACCUMULATIONS INCREASING TO THE NORTH. AS MENTIONED...THE ECMWF IS MOST AGGRESSIVE FOR THE AREA BUT STILL KEEPS THE HEAVIER PRECIP WELL NORTH OF THE CWA. STILL A FEW DAYS OUT AND WILL CONTINUE TO NAIL DOWN THE DETAILS IN THE COMING DAYS BUT AT THIS POINT ACCUMULATIONS SHOULD BE MINOR WITH THE BIGGER PROBLEM LIKELY BEING STRONG NORTHWEST WINDS ON THE BACKSIDE OF THE SYSTEM THURSDAY/THURSDAY NIGHT. COOLED TEMPS ON THURSDAY TO AROUND 40F NORTHWEST TO LOWER 50S SOUTHEAST...WITH LOWS FALLING INTO THE UPPER 20S TO MID 30S THURSDAY NIGHT. SOME VERY LIGHT WRAPAROUND RAIN/SNOW SHOWERS MAY LINGER ACROSS THE NORTHEAST FRIDAY DEPENDING ON HOW FAST THE SYSTEM PULLS AWAY BUT THIS WOULD BE VERY LIGHT WITH NO SNOW ACCUMULATIONS. THINGS THEN DRY OUT LATE FRIDAY INTO THE WEEKEND AS THE CLOSED LOW EXITS AND A NORTHWEST FLOW PREVAILS IN ITS WAKE. COOLED TEMPERATURES FRIDAY AND SATURDAY PER THE COOL NORTHWEST FLOW ALOFT. THE NEXT SYSTEM BEGINS TO APPROACH THE REGION FROM THE SOUTHWEST SUNDAY...POTENTIALLY MOVING INTO THE PLAINS BY MONDAY WITH THIS SYSTEM TAKING A MORE SOUTHERLY TRACK. TEMPS SUNDAY/MONDAY DEPEND STRONGLY ON THE TIMING/STRENGTH OF THIS SYSTEM WHICH IS STILL FAR FROM WELL RESOLVED. WENT COOLER THAN HPC GUIDANCE BUT NOTHING TOO DRASTIC YET GIVEN A GOOD DEAL OF UNCERTAINTY. ALSO MAY SEE PRECIP RETURN BY MONDAY...BUT GIVEN LARGE DEGREE OF MODEL UNCERTAINTY AND COLLABORATION WITH SURROUNDING OFFICES...LEFT PRECIP OUT FOR NOW AND WILL ADD IN COMING FORECASTS IF CONTINUITY BUILDS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...PFANNKUCH
Hazardous weather outlook, Nov 3, 2:38 PM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 238 PM CST MON NOV 3 2008 KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085- 041200- PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON- BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN- WEBSTER- 238 PM CST MON NOV 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS ALONG AND WEST OF HIGHWAY 281. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM AND SURFACE COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT. WHILE SOME THUNDERSTORMS MAY BECOME STRONG WEDNESDAY AFTERNOON AND EVENING...SEVERE WEATHER IS NOT EXPECTED. IN ADDITION TO THE CHANCE OF THUNDERSTORMS...PROLONGED WINDY CONDITIONS CAN BE EXPECTED FROM TUESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-041200- JEWELL-MITCHELL-NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE- NUCKOLLS-THAYER- 238 PM CST MON NOV 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS EAST OF HIGHWAY 281. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM AND SURFACE COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO THE ENTIRE OUTLOOK AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A POSSIBILITY THAT SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE WEDNESDAY AFTERNOON AND EVENING...WITH THE PRIMARY HAZARDS BEING QUARTER SIZED HAIL AND DAMAGING WINDS. IN ADDITION TO THE CHANCE OF THUNDERSTORMS...PROLONGED WINDY CONDITIONS CAN BE EXPECTED FROM TUESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.